I knew it was going to happen eventually. I knew each minor ache could be the Big One which would throw my treatment into turmoil. Would it be the headaches? The stiff, achy neck? Would I start having vision problems? Or would I get waylaid by the dreaded gastrointestinal problems?
We went on a local trip for Thanksgiving, to my wife’s brother’s house up in NH and had an absolutely grand time. The Bhoys loved playing constant basketball with their cousins, and who doesn’t love watching a million college football games?
The best thing is I didn’t ruin Thanksgiving!
The worst thing is I got the gastrointestinal troubles. I got up at 3:30am and had my first episode. I went back to sleep, feeling fine. I was hoping it was an anomaly. And then I got up again at 6:30am and took my first dose of Immodium. As an aside, I’m not a big fan of the mint flavor. And I knew I was going to have to call the doctor. Then at 9:30am, I had a third episode and a second dose of Immodium. At this point, I started worrying about getting home. After all, we had a 2.5 hour drive ahead of us. Well, the Immodium worked and we got home with no issues.
I called the Doctor from the road and the oncologist on call basically told me if I had any more episodes, I should come in to the ER. Not really helpful. So I’ve had dehydration headaches, possibly lack of caffeine headaches, hunger pangs (because toast and applesauce, while delicious, are not filling) and a low grade fever. Fortunately, I have had nothing worse happen today. I hope nothing happens tomorrow. And I think I’m heading in Monday morning. I hate feeling like this, especially because it inconveniences everyone else around me, especially my wife.
I guess the “good news” is that my body is saturated with ipilimumab and I’ve reached an appropriate level of toxicity. Hopefully, this means I’ll see some positive results now. I’d love to be the 1% who gets long-term, durable benefits. I’d settle for knowing I’ll get to see my youngest graduate from high school in eight years. And not be sick anymore.